Alert archive / Minnesota / Special Weather Statements in 2020

Special Weather Statement, NWS Twin Cities, MN

July 8, 2020Pope County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 8, 2020, 6:13 AM CDT for Pope County, Minnesota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2020, 6:13 AM CDT (11:13 UTC)
Expired
Jul 8, 2020, 7:00 AM CDT
In force
47 min
Issued by
NWS Twin Cities, MN

County Pope County, MN

The radar

The Minneapolis radar (KMPX), 173 km from the middle of the area, began a volume at 11:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 11.2 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1166 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1464 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

588 
WWUS83 KMPX 081113
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
613 AM CDT Wed Jul 8 2020

MNZ048-049-081200-
Stearns-Pope-
613 AM CDT Wed Jul 8 2020

...A STRONG THUNDERSTORM WILL AFFECT POPE AND WEST CENTRAL STEARNS
COUNTIES...

At 612 AM CDT, a strong thunderstorm was located near Starbuck, or 13
miles east of Morris, moving east at 45 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Glenwood, Starbuck, Brooten, Lowry, Cyrus, Grove Lake, Villard,
Gilchrist, Sedan, Glenwood Airport, Padua and Lake Minnewaska.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4574 9576 4569 9498 4542 9513 4553 9574
TIME...MOT...LOC 1112Z 270DEG 53KT 4563 9563 

$$

TDH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 8, 4:21 AM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 8, 4:21 AM CDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
421 AM CDT Wed Jul 8 2020

.SHORT TERM...(Today through Thursday)
Issued at 421 AM CDT Wed Jul 8 2020

A decaying MCS is tracking east across central and northern
Minnesota early this morning. The atmosphere is a bit hostile for
maintaining an organized, severe MCS so this trend is expected to
continue. Nonetheless, strong moisture transport impinging on the
southern flank of this MCS will maintain thunderstorm development
north of a Willmar, to St. Cloud, to Cambridge line through mid
morning before the complex lifts northeast and the low level jet
weakens. This MCS may send an outflow boundary south across
portions of the area, but gusty southerly flow developing ahead of
an approaching cold front will wash the boundary out or push it
back north by afternoon. Thus, the bigger threat for most of the
day will be the heat and humidity. A very stout thermal ridge with
925 mb temps in the upper 20s C should send highs solidly into the
mid 90s. Cloud cover doesn't appear to be an issue after the MCS
decays as southwest flow throughout the atmosphere sends the
remnant cirrostatus deck northeast. In addition, humidity will
remain high through the day with little or no chance to mix it out
as dew points climb to +17 to +19C at the top of the mixed layer
(roughly 850 mb). In fact, dew points may actually climb slowly
through the day as this process unfolds, plus the surface pooling
near the cold front. Therefore, confidence is high we will see
widespread heat indices in the low 100s into early evening. The
exception could be north of Morris to Mora, where there is still a
chance the atmosphere may not fully recover after this morning's
outflow/convective activity. Expanded the Heat Advisory to west
central Minnesota and upgraded to an Excessive Heat Warning for
the metro.

Convective trends for late this afternoon and tonight are rather
uncertain. Some capping should remain in place as the front
marches eastward into Minnesota late this afternoon. Nonetheless,
CAMs do show convective development after 21Z across western and
portions of central Minnesota, evolving into clusters before
dissipating completely in the mid to late evening. Without much
synoptic or mesoscale support, including the absence of even a
nocturnal LLJ, it is looking like a likely scenario. Reduced PoPs
to chance category tonight.

The front will settle across southern MN into western WI Thursday.
Thunderstorm development may occur along it through the day, but
again it doesn't look like there will be much support to get
organized, widespread convection.

.LONG TERM...(Thursday night through Tuesday)
Issued at 421 AM CDT Wed Jul 8 2020

With the start of this long term period Thursday evening we should
be seeing dry westerly flow in place over the area, with a bit of
PoP towards southern Minnesota as the last of the lingering storms
depart. The rest of the period continues with 20-40% PoPs with the
exception of Saturday which shows a bit more promise due to another
potential shortwave trough pushing through the region. Given that we
are still a few days out this is far from a sure shot, but it looks
to be our next chance at some actual thunderstorms. Otherwise we
still see relatively warm and sticky conditions lingering, with
temperatures in the upper 80s to low 90s and dew points in the mid
60s through the weekend.

Looking at the pattern on a broader lens, our pattern does not look
to shift in any major way as we start next week, with zonal flow
generally the steady state for us. A lack of significant forcing to
change the pattern will keep us where we have been heading into the
second half of July, which corroborates with our latest Climate
Prediction Center outlooks as well.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1102 PM CDT Tue Jul 7 2020

VFR conditions throughout. Could be a few spots of patchy fog, but
southeasterly winds should increase and keep it from getting too
widespread so did not include mention in the TAFs. Thunderstorms
are expected to develop later Wednesday afternoon at KRWF KAXN and
KSTC and could affect the other sites in the evening and overnight.

KMSP...
Mainly VFR conditions throughout, but thunderstorms are expected
to develop later Wednesday afternoon out west and could affect
KMSP during the evening. The precipitation has trended slow, so
pushed back the timing in the TAFs.

/OUTLOOK FOR KMSP/
Thu...Mainly VFR with TSRA/MVFR early. Wind SW 5-10 kts.
Fri...VFR. Wind NW 5 kts.
Sat...Mainly VFR. Chance TSRA/MVFR. Wind W to NW 5 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory from 11 AM this morning to 8 PM CDT this evening
     for Chippewa-Dunn-Eau Claire-Pepin-Pierce-St. Croix.

MN...Heat Advisory from 11 AM this morning to 8 PM CDT this evening
     for Benton-Blue Earth-Brown-Chippewa-Chisago-Faribault-
     Freeborn-Goodhue-Isanti-Kandiyohi-Lac Qui Parle-Le Sueur-
     Martin-McLeod-Meeker-Nicollet-Redwood-Renville-Rice-
     Sherburne-Sibley-Stearns-Steele-Swift-Waseca-Watonwan-
     Wright-Yellow Medicine.

     Excessive Heat Warning from 11 AM this morning to 8 PM CDT this
     evening for Anoka-Carver-Dakota-Hennepin-Ramsey-Scott-
     Washington.

&&

SHORT TERM...Borghoff
LONG TERM...TDH
AVIATION...JRB
Hazardous weather outlook, Jul 8, 3:37 AM CDT, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
337 AM CDT Wed Jul 8 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
090845-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
337 AM CDT Wed Jul 8 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight.

An Excessive Heat Warning is in effect today for the Twin Cities
metro with a Heat Advisory in effect for much of the rest of
central and southern Minnesota and west central Wisconsin. Heat
indices of 100 to 103 degrees are expected.

There is a Slight Risk of severe thunderstorms late this afternoon
and tonight. Large hail, damaging winds, and heavy rainfall are
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Periodic thunderstorms are expected through early next week.
There is a Slight Risk of severe storms across western Wisconsin
Thursday, with a Marginal Risk across eastern Minnesota. Large
hail, damaging winds, and heavy rainfall are possible.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this afternoon and
tonight.

Borghoff

In the hours before

Special weather statement, Jul 8, 3:40 AM CDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
340 AM CDT Wed Jul 8 2020

MNZ055-080915-
Swift-
340 AM CDT Wed Jul 8 2020

...A STRONG THUNDERSTORM WILL AFFECT SWIFT COUNTY...

At 340 AM CDT, a strong thunderstorm was located 7 miles northeast of
Appleton, or 21 miles south of Morris, moving east at 35 mph.

Nickel size hail is possible with this storm.

This storm will be near...
  Benson around 405 AM CDT.
  Lake Hassel around 410 AM CDT.
  Murdock around 415 AM CDT.

Other locations impacted by this storm include Benson Airport, De
Graff, Danvers, Swift Falls, Clontarf and Holloway.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4542 9551 4542 9546 4541 9543 4516 9539
      4517 9599 4535 9601
TIME...MOT...LOC 0840Z 264DEG 30KT 4527 9590

BORGHOFF
Special weather statement, Jul 8, 5:17 AM CDT, 56 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
517 AM CDT Wed Jul 8 2020

MNZ041-042-047-048-081100-
Stevens-Pope-Douglas-Todd-
517 AM CDT Wed Jul 8 2020

...A LINE OF STORMS WILL AFFECT DOUGLAS...NORTHERN POPE...NORTHERN
STEVENS AND TODD COUNTIES...

At 517 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles north of Parkers Prairie to near
Evansville to near Herman. Movement was southeast at 45 mph.

Winds in excess of 40 mph and nickel size hail are possible with
these storms.

These storms will be near...
  Evansville around 525 AM CDT.
  Brandon around 530 AM CDT.
  Bertha and Donnelly around 535 AM CDT.
  Eagle Bend around 540 AM CDT.
  Clarissa and Carlos around 545 AM CDT.
  Alexandria and Browerville around 550 AM CDT.
  Long Prairie and Cyrus around 555 AM CDT.
  Starbuck, Lowry and Lake Osakis around 600 AM CDT.

Other locations impacted by these storms include Alexandria Airport,
Glenwood Airport, Westport, Nelson, Aldrich, Garfield, Round Prairie,
Melby, Villard and Miltona.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4635 9466 4598 9465 4577 9503 4578 9513
      4571 9515 4553 9546 4571 9626 4576 9625
      4576 9576 4608 9577 4611 9572 4611 9515
      4637 9515 4638 9491
TIME...MOT...LOC 1017Z 292DEG 40KT 4624 9535 4600 9579 4580 9625

BORGHOFF
Special weather statement, Jul 8, 6:00 AM CDT, 13 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
600 AM CDT Wed Jul 8 2020

MNZ041>043-048-049-081130-
Morrison-Stearns-Pope-Douglas-Todd-
600 AM CDT Wed Jul 8 2020

...A STRONG THUNDERSTORM WILL AFFECT DOUGLAS...NORTHERN POPE...
TODD...NORTHWESTERN STEARNS AND NORTHWESTERN MORRISON COUNTIES...

At 559 AM CDT, a strong thunderstorm was located near Browerville, or
19 miles west of Little Falls, moving east at 45 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Alexandria, Sauk Centre, Long Prairie, Staples, Browerville,
Clarissa, Motley, Evansville, Eagle Bend, Carlos, Staples Airport and
Bertha.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 81 and 129.
 U.S. Highway 10 in Minnesota between mile markers 103 and 125.
 U.S. Highway 71 between mile markers 167 and 219.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4637 9474 4635 9470 4636 9467 4634 9464
      4576 9463 4569 9503 4573 9576 4610 9577
      4611 9515 4637 9515
TIME...MOT...LOC 1059Z 263DEG 71KT 4604 9477

TDH
Special weather statement, Jul 8, 6:13 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
613 AM CDT Wed Jul 8 2020

MNZ048-049-081200-
Stearns-Pope-
613 AM CDT Wed Jul 8 2020

...A STRONG THUNDERSTORM WILL AFFECT POPE AND WEST CENTRAL STEARNS
COUNTIES...

At 612 AM CDT, a strong thunderstorm was located near Starbuck, or 13
miles east of Morris, moving east at 45 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Glenwood, Starbuck, Brooten, Lowry, Cyrus, Grove Lake, Villard,
Gilchrist, Sedan, Glenwood Airport, Padua and Lake Minnewaska.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4574 9576 4569 9498 4542 9513 4553 9574
TIME...MOT...LOC 1112Z 270DEG 53KT 4563 9563

TDH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 2:39 AM CDTExcessive Heat WarningMPXAnoka, Carver, Dakota, Hennepin, Ramsey, Scott and 1 more17 hr
Jul 8, 3:40 AM CDTSpecial Weather StatementMPXSwift35 min
Jul 8, 5:17 AM CDTSpecial Weather StatementMPXDouglas, Pope, Todd43 min
Jul 8, 6:00 AM CDTSpecial Weather StatementMPXDouglas, Todd30 min
Jul 8, 6:29 AM CDTSpecial Weather StatementMPXMorrison, Todd46 min
Jul 8, 6:48 AM CDTSpecial Weather StatementMPXStearns42 min
Jul 8, 7:08 AM CDTSpecial Weather StatementMPXBenton, Isanti, Kanabec, Mille Lacs, Sherburne67 min
Jul 8, 7:25 AM CDTSpecial Weather StatementMPXMeeker, Wright65 min
Jul 8, 8:18 AM CDTSpecial Weather StatementMPXAnoka, Carver, Chisago, Hennepin, Ramsey, Scott and 1 more57 min
Jul 8, 8:36 AM CDTSpecial Weather StatementMPXWright24 min
Jul 8, 6:35 PM CDTSpecial Weather StatementMPXTodd25 min
Jul 8, 6:43 PM CDTTornado WarningMPXTodd19 min
Jul 8, 6:59 PM CDTSevere Thunderstorm WarningMPXMorrison, Todd31 min

Nearby

Special Weather Statements in Minnesota, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.